Background Novel drugs of abuse are becoming more common in the UK, and they represent particular difficulties in management. We present a case series of toxicity due to a novel substance Eric-3.
Methods This was a retrospective case note review over a 6-month period. Patients were included if their presentation was due to ingestion of Eric-3. Physiological data, symptoms, outcome and destination of the patient from the ED were collected. Postmortem toxicological analysis was obtained for one of the patients who died.
Results 41 attendances were identified from 18 patients. Two patients died and five were admitted to ITU. Heart rate and temperature on arrival tended to be above normal (mean heart rate was 112 bpm, with an SD of 18; mean temperature was 37.45° with an SD of 0.95°). 63.4% of attendances included agitation and 34.1% choreiform movements. α-Methyltryptamine and 3-/4-flouroephedrine were found in the blood of one of the patients who died.
Conclusions In this outbreak, Eric-3 gave symptoms similar to other stimulants. It may have been a novel substance 3-/4-flouroephedrine. It underlines the need for prospective data collection and information sharing.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests None.
Patient consent Obtained.
Ethics approval This was a retrospective case note review that did not involve a change in practice.
Provenance and peer review Not commissioned; internally peer reviewed.
Data sharing statement Unpublished data have been kept on individual patients, this may be available depending on the ability to anonymise it.